Share

Light rain

Fri

17°C | 7°C

Sunny

Sat

16°C | 8°C

Sunny spells

Sun

16°C | 10°C

Home   Medway   News   Article

Chatham pensioner David Hargood suffers after being given another man's pills at Medway Maritime Hospital in Gillingham

28 July 2014
by Lynn Cox

A pensioner who underwent a hip replacement operation at Medway Maritime Hospital was sent home with someone else's heart medication.

David Hargood, 65, was discharged from the Gillingham-based hospital with a bag full of medication to help him during his recovery.

Mr Hargood, of Ocelot Court, Luton Road, Chatham, said he has suffered side effects from taking the drugs - including swollen ankles, breathlessness, dizzy spells and diarrhoea.

David Hargood has suffered side effects of taking the wrong prescription

David Hargood has suffered side effects of taking the wrong prescription

It was only after taking the heart pills for two weeks, that he noticed the packet had a label with another man's name.

Mr Hargood said: "It was not until I dropped the box that I noticed there was another man's name on them, another David, who was actually in the same bay as me on Pembroke ward."

Mr Hargood stopped taking the pills immediately and called the hospital.

"While I was in there, staff tried to give me some IV fluids which were meant for the other David, until I told them I should not be having it..." - hospital patient David Hargood

He said: "I was initially told it was impossible for me to have someone else's medication. I was told the matron would call me back that day, but no one ever did, I had to call again the next day."

Mr Hargood said he was eventually called back and told to get advice from his GP or the out-of-hours Medocc service.

He was told he would probably not need any treatment, but should ring them back if he took a turn for the worse.

The following day, Mr Hargood called 111 because he felt breathless and paramedics were sent to check on him.

He added: "I think the mistake happened because they are so short staffed at the hospital.

"While I was in there, staff tried to give me some IV fluids which were meant for the other David, until I told them I should not be having it.

"This whole thing has delayed my recovery process. I was doing OK, but now the side effects I'm experiencing have slowed me down."

Medway Maritime Hospital has previously been described as 'one of the most challenged' in the country

Medway Maritime Hospital has previously been described as 'one of the most challenged' in the country

A spokesman for Medway NHS Foundation Trust, which runs the hospital, said: "The trust's surgical home team visited Mr Hargood on Thursday morning, the day after we were informed of the medication error.

"Our staff took observations and ensured no ill effects had occurred. Over the past week we have kept in contact with Mr Hargood and addressed his concerns.

"The matter is being investigated and we will be discussing the outcome with Mr Hargood directly."

Click here for more news from Medway.

Click here for more news from around the county.

Comments 

Forgotten Password?

Forgotten Username?

Don't have an account? Please Register first!

The KM Group does not moderate comments.
Please click here for our house rules.

Thank you. Your comment has been received and will appear on the site shortly.

 

Terms of Comments
We do not actively moderate, monitor or edit contributions to the reader comments but we may intervene and take such action as we think necessary, please click here for our house rules.. If you have any concerns over the contents on our site, please either register those concerns using the report abuse button, contact us here, email multimediadesk@thekmgroup.co.uk or call 01634 227989.